Kansas, 2002

Hail in Kansas, April 11, 2002

April 11, 2002 · NWS TOP · 2 events in 2 counties and zones

Thunderstorms developed over northeast and east central Kansas the early evening of the11th. Some storms became severe and produced hail up to the size of half dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over northeast and east central Kansas the early evening of the11th. Some storms became severe and produced hail up to the size of half dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 11, 1:41 PM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Apr 11, 1:41 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT THU APR 11 2002

THUNDERSTORMS THIS EVENING THE MAIN CONCERN...

CONVECTION LOOKS TO BE STARTING TO FIRE ALONG THE APPROACHING COLD
FRONT.  THIS SHOULD MOVE EAST AND SWEEP OUT OF THE CWA BY MIDNIGHT
AS THE COLD FRONT MOVES ACROSS.  DRY WEATHER FRIDAY BEFORE NEXT
EPISODE STARTS OVER WESTERN COUNTIES FRIDAY NIGHT AND ALL CWA
SATURDAY ENDING IN THE EAST SATURDAY NIGHT.  MORE CONVECTION
EXPECTED NEXT WEEK AS SHORT WAVES COME THROUGH THE UPPER FLOW.

FOLLOWED A BLEND OF CURRENT FORECAST WITH LATEST GUIDANCE CONSENSUS
AND COORDINATION WITH SURROUNDING OFFICES REGARDING TEMPERATURES.

.TOP...NONE

34

In the hours before

Local storm report, Apr 11, 5:39 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT THU APR 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    3 SW HERINGTON            KS    .75 INCH HAIL
04/11/02   DICKINSON
Local storm report, Apr 11, 5:45 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT THU APR 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    ALTA VISTA                KS    1.25 INCH HAIL
04/11/02   WABAUNSEE
Local storm report, Apr 11, 6:03 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT THU APR 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0539 PM    5 S MANHATTAN             KS    .75 INCH HAIL
04/11/02   RILEY                           PUBLIC REPORTED DIME
                                           SIZE HAIL
Local storm report, Apr 11, 6:33 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT THU APR 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    5 N DOVER                 KS    .75 INCH HAIL
04/11/02   SHAWNEE
Local storm report, Apr 11, 6:58 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT THU APR 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    4 NW BURDICK              KS    .88 INCH HAIL
04/11/02   MORRIS                          PUBLIC REPORTED NICKEL
                                           SIZE HAIL
Special weather statement, Apr 11, 7:08 PM CST, 24 minutes before
KSZ035>038-054-120130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT THU APR 11 2002

...SEVERE THUNDERSTORM WATCH NUMBER 84 EXPIRED AT 8 PM CDT...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR DICKINSON...
GEARY...MORRIS...WABAUNSEE...AND LYON COUNTIES WAS ALLOWED TO EXPIRE
AT 8 PM.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE REST OF THE
EVENING ACROSS PARTS OF EAST CENTRAL KANSAS...HOWEVER WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

The radar

The Topeka radar (KTWX), 78 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jefferson

When
April 11, 7:32 PM CST
Where
Jefferson County, Williamstown
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.067, -95.333

Hail, Franklin

When
April 11, 8:46 PM CST
Where
Franklin County, Centropolis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.717, -95.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289775, 5289776.